arrow-small-left Created with Sketch. arrow-small-right Created with Sketch. Carat Left arrow Created with Sketch. check Created with Sketch. circle carat down circle-down Created with Sketch. circle-up Created with Sketch. clock Created with Sketch. difficulty Created with Sketch. download Created with Sketch. email email Created with Sketch. facebook logo-facebook Created with Sketch. logo-instagram Created with Sketch. logo-linkedin Created with Sketch. preptime Created with Sketch. print Created with Sketch. Created with Sketch. twitter logo-twitter Created with Sketch.

Clitoral atrophy — Ask Dr Jean

Ask Dr Jean 6 Apr 2019
Ask dr jean envelope pink

When it comes to women's health, there is no such thing as a silly question. Do you have a question you want answered, but have been too afraid or embarrassed to bring it up with your GP? Or you forgot to ask while you were in the doctor's surgery? Now, you can 'Ask Dr Jean'.


Answering your questions for this edition of 'Ask Dr Jean' is gynaecologist and Jean Hailes Medical Director, Dr Elizabeth Farrell AM

Question

I'm a 71 year-old woman who has not had sex for 13 years, but I've recently begun an intimate relationship with a man. The sex is terrific, but I suspect I'm suffering from clitoral atrophy as, even though I'm very sensitive and aroused, it is really difficult for my partner or me to find the clitoris.

In my previous sex life my clitoris would become engorged and quite large but that doesn't seem to happen anymore and I'm finding it very difficult to achieve orgasm, even with a vibrator. I am inserting Ovestin cream once a week, but if I increase it to twice a week I become extremely itchy. I'm also still on the Climara 50 patch to prevent persistent hot flushes and night sweats. This is against my GP's advice because of potential risks of stroke or heart attack.

I've read many articles on the internet about clitoral atrophy, but I don't feel that I have found the answer to this problem because the articles are mostly aimed at younger women. Can you help please?

Dr Elizabeth Farrell

Answer

Thank you for your question. Clitoral size reduction can occur along with thinning of the vulval and vaginal skin. Check with your doctor to exclude any other causes of the atrophy.

With the Ovestin cream, you may be allergic to one of the substances in it, so you should stop it and switch to another available product, Vagifem. Maybe if you are using adequate vaginal oestrogen, you may have increased sensitivity in your clitoris.

Your doctor could check your testosterone level to make sure it is not low.